Michigan, 2019High Wind in Michigan, February 24 to 25, 2019
February 24 to 25, 2019 · NWS GRR · 16 events in 16 counties and zones
A high wind event occurred with wind gusts reaching the 55 to 65 mph range that resulted in the loss of power to around a million people on the 24th into the 25th. In Kent county alone over 280,000 people lost power.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $52 million
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A high wind event occurred with wind gusts reaching the 55 to 65 mph range that resulted in the loss of power to around a million people on the 24th into the 25th. In Kent county alone over 280,000 people lost power. Over a hundred thousand people lost power across Kalamazoo county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Feb 24, 6:56 AM EST, 4 minutes earlier.
Area forecast discussion, Feb 24, 6:56 AM EST, 4 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
656 AM EST Sun Feb 24 2019
LATEST UPDATE...
Aviation
.SYNOPSIS...
Issued at 330 AM EST Sun Feb 24 2019
- Widespread strong and damaging winds expected today.
- Winter weather concerns this afternoon and tonight, with Blizzard
conditions possible across Central Lower MI.
- Turning colder tonight through Tuesday which is a concern for
those that will lose power, which is likely to be many.
&&
.DISCUSSION...(Today through next Saturday)
Issued at 330 AM EST Sun Feb 24 2019
The storm remains on track in the latest model runs and no big
changes were made to the forecast. The depth and track of the low
have been very consistent. Strong and damaging winds are almost
certain today with gusts in the middle of the night across portions
of MO and IL to in excess of 60 mph, and the low will only continue
to deepen today as it works northeast through the area. A concern is
the fact that this low will move on a track closer to our area than
the 1998 Fall Storm, the Fitzgerald Storm of 1975 or the Armistice
Day storm of 1940. All of those systems tracked further west across
Wisconsin. This storm will move across Lake Michigan today which
will put the rise/fall pressure couplet and therefore the strongest
winds right through our area. Model cross sections in BUFKIT
continue to show mixing depths tapping 65 knots around 4,000ft.
Winds in excess of 50 mph are a certainty, with 60 mph likely and
even higher values possible. We are looking at widespread power
outages some of which that will likely last days. This is especially
a concern with temperatures crashing into the teens tonight and
remaining there Monday. The strong winds will reach the far south
around daybreak this morning sweeping northeast through the day. By
mid afternoon the entire area will be experiencing high winds. The
worst of the winds look to occur from around noon through midnight
tonight.
As for the snow side of this system, we should flip precipitation
over to snow as we head toward midday. Lake effect will commence
later in the day as the cold air really pours in. Some model
guidance like the NAM is showing higher totals than we are
forecasting and may be the odd model out. The ECMWF and GFS remain
consistent with an inch or two possible in most areas and 3-5 inches
across portions of Central Lower Michigan. Have no issue with the
Blizzard warning given the strength of the wind and accumulating
snows. The worst of the blizzard conditions are likely this
afternoon and especially this evening for places like Baldwin, Evart
and Big Rapids.
The snow will taper off overnight into Monday morning and the winds
will finally begin to ease up some.
Two systems will affect longer range in the forecast, one on
Tues/Wed and another on Fri/Sat. The late in the week system is
trending stronger and could bring some additional accumulating snow.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 656 AM EST Sun Feb 24 2019
The main focus of aviation weather the next 24 hours is going to
be the wind. Strong winds will develop this morning and peak this
afternoon and evening. Wind gusts this afternoon and evening,
roughly from around 1100am through 1000pm have the potential to
reach 50 knots. This will be a long duration high wind event.
Winds will be from the west. The winds will sweep in from the
south and west this morning, overspreading all of the TAF sites by
16z or so. Winds will only begin to taper off tonight after 05z.
Otherwise rain showers this morning will change over to snow
showers this afternoon and evening. MVFR ceilings will dominate
from mid morning right through tonight.
&&
.MARINE...
Issued at 330 AM EST Sat Feb 23 2019
Very strong low pressure will move through the Great Lakes over the
next 24 hours, creating winds in of 50-60 mph out on Lake Michigan.
Sustained winds of this magnitude do not occur very often. And it
has been quite some time since we have seen this type of wind, for
the length of time that we will have it with high water levels.
Water levels were on the low side of normal on Lake Michigan from
roughly 1999 through 2013. So, we have not seen a storm/higher water
level combination like this probably since the November 1998 fall
storm.
Keep in mind that a water level rise will occur on our side of the
lake due to the strong push of west winds. Rises may be on the order
of a couple of feet above the already higher than normal water
levels. Our concerns at the shoreline and in river mouths are
multiple. First, we may see flooding in river mouths where water
will be forced between the pierheads and down the channels into
towns. Large rolling waves will be sweeping down the river channels
as well which will add to the issues. Second, shoreline ice based on
a MODIS satellite image from two days ago is not continuous. So, in
areas where there is no ice or limited ice the waves will be able to
carry their power to the beach and the dunes. The toe of the dune
(the base) may become unstable and allow the dune face to slump or
slide down into the water. Persons with shoreline interests should
be aware of this threat. Finally, what ice is in place will be moved
around by the large waves and we could see ice crashing into the
shoreline in spots where it can become mobile.
As for wave heights, the November 1998 storm had a peak wave at the
Southern Lake Michigan buoy of 20 feet. This storm looks to be no
different as the WaveWatch3 and the GLERL model are both indicating
peak waves occurring between Grand Haven and South Haven between 19
and 20 feet around 700pm. Stay away from the shoreline as water will
likely be pushed into places you have not seen it before. Pier decks
will be completely swamped by waves of this magnitude.
&&
.HYDROLOGY...
Issued at 330 PM EST Sat Feb 23 2019
A significant warmup as well as rainfall expected this weekend
will start the process of river levels rising again. Anytime we
think about rapid warmups and rainfall this time of year leads to
the logical question about flooding potential. The good news is
that at this point it looks like the rain totals will be low
enough and the warmup will be brief enough to avoid widespread and
significant flooding across our area over the next week. However,
significant rises are very likely on virtually all of our rivers,
and by the first half of next week many of our rivers will again
be near bankfull. We will keep a close eye on forecast trends, but
right now it looks like our rivers should escape without major
issues.
The one fly in the ointment is the renewed threat of ice jams on
some of our rivers. The last big rise on our rivers a few weeks ago
destroyed a lot of the river ice, which will now work to our
advantage (you can't have an ice jam without ice). Limited amounts
of new ice have formed on parts of the rivers, but most of our
rivers remain mostly ice-free at this time. However, there are some
rivers that still have solid ice covering them, including parts of
the Grand River (Portland, Grand Rapids area, and
Eastmanville/Robinson Township). These areas will be the focus for
potential ice jam formation over the next week, and should be
watched closely.
Once the upcoming warm and windy weather passes, temperatures will
again plunge for next week, which will limit additional snowmelt and
start to give the rivers a chance to recover from all the new
water.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 7 AM EST Monday for MIZ046-050>052-
056>059-064>067-071>074.
Blizzard Warning until 7 AM EST Monday for MIZ037>040-043>045.
Lakeshore Flood Advisory from 7 AM this morning to 7 AM Monday
morning for MIZ037-043-050-056-064-071.
&&
SYNOPSIS...Duke
DISCUSSION...Duke
AVIATION...Duke
HYDROLOGY...AMD/63
Hazardous weather outlook, Feb 24, 4:35 AM EST, 2 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
435 AM EST Sun Feb 24 2019
MIZ037>040-043>046-050>052-056>059-064>067-071>074-250945-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
435 AM EST Sun Feb 24 2019
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...Today and Tonight
Strong and damaging winds will sweep across the area this morning,
peaking this afternoon and evening. Wind gusts may reach 65 mph.
Downed trees and tree limbs onto power lines will create power
outages, some of which could last days.
Rain will change to snow today and continue into tonight.
Accumulations will range from 3 to 6 inches across Central Lower
Michigan to an inch or two possibly over southern lower Michigan.
Blizzard conditions are forecast across central and northern
lower Michigan this afternoon into tonight with frequent whiteout
conditions. Snow and blowing snow will result in significantly
reduced visibility at times elsewhere.
Lakeshore flooding is a possible today and tonight in areas where
there is not significant shore ice. Where shore ice exists it
will provide protection or a buffer from the large waves. Water
levels will increase along the lakeshore with a strong push of
west winds. This will likely push both water and waves into the
channel between piers. Some flooding is possible in port towns,
along rivers, where water levels will increase. Beach erosion and
some property damage is possible. Ice may pileup on beaches. Piers
will be completely submerged at times this afternoon and evening
due to large waves.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Some snow is possible Tuesday night into Wednesday and again on
Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
LMZ844>849-250945-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
435 AM EST Sun Feb 24 2019
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...Today and Tonight
Waves will peak this afternoon and evening on Lake Michigan in the
15 to 20 foot range. Large waves in excess of 10 feet will
continue into tonight.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Waves will steadily subside on Monday to below 4 feet by evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
DUKE
In the hours before
Special weather statement, Feb 24, 2:05 AM EST, 4 hours 55 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
205 AM EST SUN FEB 24 2019
MIZ040-044>046-050>052-056>059-064>067-071>074-240900-
Clinton MI-Isabella MI-Gratiot MI-Ingham MI-Calhoun MI-Mecosta MI-
Allegan MI-Ottawa MI-Barry MI-Clare MI-Van Buren MI-Jackson MI-
Kalamazoo MI-Montcalm MI-Muskegon MI-Ionia MI-Eaton MI-Newaygo MI-
Kent MI-
205 AM EST SUN FEB 24 2019
...SIGNIFICANT WEATHER ADVISORY...
At 202 AM EST, Doppler radar was tracking developing showers and
thunderstorms that may contain strong winds along a line extending
from near Allegan to Paw Paw and Decatur. Movement was northeast at
65 mph.
Wind gusts around 50 mph with downed tree limbs will be possible with
these showers and storms.
Locations impacted include...
Grand Rapids... Lansing... Kalamazoo...
Portage... Muskegon... Jackson...
Holland... Mount Pleasant... Ionia...
Big Rapids... Grand Haven... Alma...
Charlotte... Albion... Greenville...
Mason... St. Johns... Hastings...
Marshall... Belding...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
from the National Weather Service.
&&
LAT...LON 4207 8605 4279 8612 4327 8636 4382 8525
4381 8509 4389 8509 4412 8461 4347 8461
4346 8437 4279 8437 4278 8416 4207 8413
TIME...MOT...LOC 0702Z 214DEG 57KT 4269 8592 4179 8595
DUKELocal storm report, Feb 24, 4:06 AM EST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
406 AM EST SUN FEB 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 AM TSTM WND GST 1 SSW SPRINGFIELD 42.31N 85.24W
02/24/2019 M59 MPH CALHOUN MI OFFICIAL NWS OBS
W.K. KELLOGG AIRPORT.
&&Local storm report, Feb 24, 4:07 AM EST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
407 AM EST SUN FEB 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0359 AM TSTM WND GST HOLT 42.64N 84.53W
02/24/2019 E35 MPH INGHAM MI EMERGENCY MNGR
&&High Wind, Oceana
- When
- February 24, 7:00 AM EST to February 25, 7:00 AM EST
- Where
- Oceana forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1.0 million
- Reported by
- NWS Storm Survey
- Coordinates
- 43.682, -86.317 (the zone’s center; the record gives no point)
Wind gusts up to around 60 mph downed tree limbs and power lines and resulted in widespread power outages.
High Wind, Muskegon
- When
- February 24, 7:00 AM EST to February 25, 7:00 AM EST
- Where
- Muskegon forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1.0 million
- Reported by
- NWS Storm Survey
- Coordinates
- 43.219, -86.212 (the zone’s center; the record gives no point)
Downed tree limbs and power lines and widespread power outages occurred due to wind gusts of up to around 60 mph.
High Wind, Ottawa
- When
- February 24, 7:00 AM EST to February 25, 7:00 AM EST
- Where
- Ottawa forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5.0 million
- Reported by
- NWS Storm Survey
- Coordinates
- 43.003, -86.179 (the zone’s center; the record gives no point)
Wind gusts up to around 60 mph downed tree limbs and power lines and resulted in widespread power outages.
High Wind, Kent
- When
- February 24, 7:00 AM EST to February 25, 7:00 AM EST
- Where
- Kent forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5.0 million
- Reported by
- NWS Storm Survey
- Coordinates
- 43.032, -85.549 (the zone’s center; the record gives no point)
Downed tree limbs and power lines and widespread power outages occurred due to wind gusts of up to around 60 mph.
High Wind, Ionia
- When
- February 24, 7:00 AM EST to February 25, 7:00 AM EST
- Where
- Ionia forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3.0 million
- Reported by
- NWS Storm Survey
- Coordinates
- 42.945, -85.075 (the zone’s center; the record gives no point)
Wind gusts up to around 60 mph downed tree limbs and power lines and resulted in widespread power outages.
High Wind, Clinton
- When
- February 24, 7:00 AM EST to February 25, 7:00 AM EST
- Where
- Clinton forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3.0 million
- Reported by
- NWS Storm Survey
- Coordinates
- 42.944, -84.601 (the zone’s center; the record gives no point)
Downed tree limbs and power lines and widespread power outages occurred due to wind gusts of up to around 60 mph.
High Wind, Allegan
- When
- February 24, 7:00 AM EST to February 25, 7:00 AM EST
- Where
- Allegan forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3.0 million
- Reported by
- NWS Storm Survey
- Coordinates
- 42.518, -85.910 (the zone’s center; the record gives no point)
Wind gusts up to around 60 mph downed tree limbs and power lines and resulted in widespread power outages.
High Wind, Barry
- When
- February 24, 7:00 AM EST to February 25, 7:00 AM EST
- Where
- Barry forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3.0 million
- Reported by
- NWS Storm Survey
- Coordinates
- 42.595, -85.309 (the zone’s center; the record gives no point)
Downed tree limbs and power lines and widespread power outages occurred due to wind gusts of up to around 60 mph.
High Wind, Eaton
- When
- February 24, 7:00 AM EST to February 25, 7:00 AM EST
- Where
- Eaton forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3.0 million
- Reported by
- NWS Storm Survey
- Coordinates
- 42.596, -84.838 (the zone’s center; the record gives no point)
Wind gusts up to around 60 mph downed tree limbs and power lines and resulted in widespread power outages.
High Wind, Ingham
- When
- February 24, 7:00 AM EST to February 25, 7:00 AM EST
- Where
- Ingham forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3.0 million
- Reported by
- NWS Storm Survey
- Coordinates
- 42.597, -84.373 (the zone’s center; the record gives no point)
Wind gusts up to around 60 mph downed tree limbs and power lines and resulted in widespread power outages.
High Wind, Van Buren
- When
- February 24, 7:00 AM EST to February 25, 7:00 AM EST
- Where
- Van Buren forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3.0 million
- Reported by
- NWS Storm Survey
- Coordinates
- 42.285, -86.306 (the zone’s center; the record gives no point)
Downed tree limbs and power lines and widespread power outages occurred due to wind gusts of up to around 60 mph.
High Wind, Kalamazoo
- When
- February 24, 7:00 AM EST to February 25, 7:00 AM EST
- Where
- Kalamazoo forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5.0 million
- Reported by
- NWS Storm Survey
- Coordinates
- 42.245, -85.531 (the zone’s center; the record gives no point)
Wind gusts up to around 60 mph downed tree limbs and power lines and resulted in widespread power outages.
High Wind, Calhoun
- When
- February 24, 7:00 AM EST to February 25, 7:00 AM EST
- Where
- Calhoun forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5.0 million
- Reported by
- NWS Storm Survey
- Coordinates
- 42.247, -85.006 (the zone’s center; the record gives no point)
Wind gusts up to around 60 mph downed tree limbs and power lines and resulted in widespread power outages.
High Wind, Jackson
- When
- February 24, 7:00 AM EST to February 25, 7:00 AM EST
- Where
- Jackson forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3.0 million
- Reported by
- NWS Storm Survey
- Coordinates
- 42.249, -84.423 (the zone’s center; the record gives no point)
Downed tree limbs and power lines and widespread power outages occurred due to wind gusts of up to around 60 mph.
High Wind, Montcalm
- When
- February 24, 7:00 AM EST to February 25, 7:00 AM EST
- Where
- Montcalm forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3.0 million
- Reported by
- NWS Storm Survey
- Coordinates
- 43.311, -85.152 (the zone’s center; the record gives no point)
Downed tree limbs and power lines and widespread power outages occurred due to wind gusts of up to around 60 mph.
High Wind, Gratiot
- When
- February 24, 7:00 AM EST to February 25, 7:00 AM EST
- Where
- Gratiot forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3.0 million
- Reported by
- NWS Storm Survey
- Coordinates
- 43.293, -84.605 (the zone’s center; the record gives no point)
Downed tree limbs and power lines and widespread power outages occurred due to wind gusts of up to around 60 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Heavy Rain in California, February 24 to 27, 20191 death · 35 events
- Flooding and High Wind in West Virginia, February 24 to 26, 2019$2.1 million · 76 kt wind · 47 events
- High Wind in Michigan, February 24, 2019$8.5 million · 53 kt wind · 17 events
- High Wind in Ohio, February 24 to 25, 2019$4.0 million · 60 kt wind · 29 events
- Winter Storm and Flooding in California, February 24 to 28, 2019$1.7 million · 37 events
- Flash Flooding and Blizzard in New York, February 24 to 25, 20192 injured · $663,000 · 70 kt wind · 26 events
- Tornado and Damaging Wind in Georgia, February 24, 2019$401,000 · EF1 · 2 events
- High Wind in Virginia, February 24 to 25, 2019$279,000 · 59 kt wind · 20 events
- Strong Wind in Vermont, February 24 to 26, 2019$310,000 · 16 events
- Blizzard and High Wind in New York, February 24 to 25, 2019$100,000 · 60 kt wind · 31 events
- Flood and Strong Wind in Ohio, February 24, 2019$227,000 · 10 events
- High Wind in Pennsylvania, February 24 to 25, 2019$275,000 · 54 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 807818, 807819, 807820, 807821, 807822, 807823, 807824, 807825, 807826, 807827, 807828, 807829, 807830, 807831, 807833, 807834.